Alert archive / Iowa / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 2, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Mar 14, 2025, 7:54 PM CDT for 4 counties in Iowa. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2025, 7:54 PM CDT (00:54 UTC)
- Expired
- Mar 14, 2025, 8:45 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chickasaw County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 137 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 8:25 PM CDT | TSTM WND GST 54 | 3 W Saratoga, IA | Mesonet station SRGI4 Saratoga. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 5:43 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
531
WUUS53 KARX 150054
SVRARX
IAC037-067-089-131-150145-
/O.NEW.KARX.SV.W.0002.250315T0054Z-250315T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
754 PM CDT Fri Mar 14 2025
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Mitchell County in north central Iowa...
Western Howard County in northeastern Iowa...
Floyd County in north central Iowa...
Chickasaw County in northeastern Iowa...
* Until 845 PM CDT.
* At 753 PM CDT, severe thunderstorms were located along a line
extending from St. Ansgar to Charles City to near Tripoli, moving
north at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Toeterville, Rock Creek, Idlewilde State Park, Rudd, Bradford,
Otranto, Chickasaw, Brownville, Powersville, Orchard, Alta Vista,
Osage Spring Park, Fredericksburg, and Floyd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9303 4350 9245 4297 9208 4291 9208
4291 9276 4322 9301 4334 9303
TIME...MOT...LOC 0053Z 168DEG 43KT 4337 9291 4309 9266 4277 9236
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ferguson2 follow-up statements
353
WWUS53 KARX 150126
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
826 PM CDT Fri Mar 14 2025
IAC067-150135-
/O.CAN.KARX.SV.W.0002.000000T0000Z-250315T0145Z/
Floyd IA-
826 PM CDT Fri Mar 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD COUNTY IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa...and southeastern Minnesota.
&&
LAT...LON 4350 9267 4350 9245 4297 9208 4291 9208
4291 9231 4322 9255
TIME...MOT...LOC 0125Z 185DEG 63KT 4346 9257 4299 9222
$$
IAC037-089-131-150145-
/O.CON.KARX.SV.W.0002.000000T0000Z-250315T0145Z/
Mitchell IA-Howard IA-Chickasaw IA-
826 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN MITCHELL...WESTERN HOWARD AND CENTRAL CHICKASAW
COUNTIES...
At 825 PM CDT, severe thunderstorms were located along a line
extending from near Le Roy to near Fredericksburg, moving north at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Hampton Airport, Alta Vista, Fredericksburg, Deerfield,
Jacksonville, Bailey, Lylahs, Marsh County Park, Riceville, Saratoga,
Maple Leaf, Boyd, Williamstown, Lawler, and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9267 4350 9245 4297 9208 4291 9208
4291 9231 4322 9255
TIME...MOT...LOC 0125Z 185DEG 63KT 4346 9257 4299 9222
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Ferguson573
WWUS53 KARX 150137
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
837 PM CDT Fri Mar 14 2025
IAC131-150146-
/O.CAN.KARX.SV.W.0002.000000T0000Z-250315T0145Z/
Mitchell IA-
837 PM CDT Fri Mar 14 2025
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MITCHELL COUNTY
IS CANCELLED...
The storms which prompted the warning have moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and northeastern Iowa.
&&
LAT...LON 4350 9255 4350 9245 4297 9208 4291 9208
4291 9231 4323 9256
TIME...MOT...LOC 0136Z 165DEG 40KT 4352 9261 4306 9226
$$
IAC037-089-150145-
/O.CON.KARX.SV.W.0002.000000T0000Z-250315T0145Z/
Howard IA-Chickasaw IA-
837 PM CDT Fri Mar 14 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR WESTERN HOWARD AND CENTRAL CHICKASAW COUNTIES...
At 836 PM CDT, severe thunderstorms were located along a line
extending from near Le Roy to near New Hampton, moving north at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
New Hampton Airport, Alta Vista, Fredericksburg, Deerfield,
Jacksonville, Lylahs Marsh County Park, Riceville, Saratoga, Maple
Leaf, Boyd, Williamstown, Lawler, New and Hampton,
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4350 9255 4350 9245 4297 9208 4291 9208
4291 9231 4323 9256
TIME...MOT...LOC 0136Z 165DEG 40KT 4352 9261 4306 9226
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FergusonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 6:38 PM CDT, 1 hour 16 minutes earlier. Its key messages:
- While confidence is wavering a bit, a line of severe thunderstorms still appears on track to affect the region tonight. Damaging wind of 60-70 mph (locally higher) is the main threat. The potential appears to be very low for tornadoes or severe (1"+) hail.
- Critical fire weather conditions continue this afternoon for northeast Iowa with elevated fire weather conditions elsewhere owing to strong southeasterly winds and low humidity values.
- Another potent system moves into the region for the middle of next week with snow likely returning to area. Confidence for measurable snow is fairly high (60-80% chance) across much of the local area with some potential for amounts of 6 inches or greater depending on the exact track of this system.
Area forecast discussion, Mar 14, 6:38 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
638 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- While confidence is wavering a bit, a line of severe
thunderstorms still appears on track to affect the region
tonight. Damaging wind of 60-70 mph (locally higher) is the
main threat. The potential appears to be very low for
tornadoes or severe (1"+) hail.
- Critical fire weather conditions continue this afternoon for
northeast Iowa with elevated fire weather conditions elsewhere
owing to strong southeasterly winds and low humidity values.
- Another potent system moves into the region for the middle of
next week with snow likely returning to area. Confidence for
measurable snow is fairly high (60-80% chance) across much of
the local area with some potential for amounts of 6 inches or
greater depending on the exact track of this system.
&&
.DISCUSSION...
Issued at 156 PM CDT Fri Mar 14 2025
This Afternoon: Record warmth and elevated to critical fire weather
conditions
Upper low, on 18z WV satellite over south central Kansas, is
churning northeastward today. Associated surface low continues to
deepen in the central Plains, with the tightening surface pressure
gradient driving a strong breeze across the area with south-
southeasterly gusts to 45 mph. Relative humidity values have fallen
into the upper 30s and 40s with elevated to critical fire weather
conditions occurring, as described in the fire weather section
below. Temperatures have also soared into the 70s with records
likely to fall by the time the afternoon is over. Decent chance
(30%) that a couple isolated spots reach 80 but this potential may
be limited by increasing amounts of anvil from storms to the
southwest overspreading the CWA.
This Evening: Severe thunderstorms
Modeled large scale pattern from nearly all available guidance over
the past 3-5 days continues in latest runs - upper low will continue
to churn northeastward with the associated surface cyclone and
attendant Pacific front racing eastward across the Midwest. As
temperatures aloft cool and vast numbers of parcels are forced
upward to their LFC by the front, development of thunderstorms and
rapid upscale growth into a QLCS will occur. With 40-65 knot winds
at 850mb developing ahead of the QLCS, downdrafts will be capable of
generating severe wind gusts and, depending on orientation of the
shear vector, tornadoes.
While likely a widespread issue to our south, within our CWA, major
questions remain about how much severe risk will be realized. Trend
toward a slightly later arrival continues in latest HRRR/RAP runs.
This would allow for additional time for mixing to occur via the
breezy synoptic winds, mixing drier air from around 700mb into the
boundary layer, with a reduction in instability. Indeed, HRRR/RAP
MLCAPE is down to around 250-500 J/kg and is high-based with progged
DCAPE approaching 1000 J/kg. Thus, while stronger thunderstorms may
not be as widespread in our neck of the woods as previously thought,
they would still be capable of generating severe wind gusts. The
tornado threat appears to be increasingly scant. As for hail,
relatively weak instability and mid-level shear suggest minimal risk
for severe hail as well. All in all, we'll remain vigilant tonight
but concerns mainly focus on severe wind gusts.
&&
.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 632 PM CDT Fri Mar 14 2025
A seasonally strong low pressure system will move from the
Central Plains into central Minnesota tonight bringing a period
of thunderstorms and strong winds. Wind gusts in excess of 50 to
60 mph are possible as the line of showers and thunderstorms
move through. Due to a strong LLJ of around 60kts, even weaker
thunderstorms and rain showers will be able to bring these
stronger winds to the surface. These showers and thunderstorms
are favored to move through the area from roughly 0100Z to 0600Z
tonight, impacting RST and LSE between roughly 0200 and 0400Z.
Expect brief MVFR conditions during these thunderstorms, with a
return to VFR overnight after the storms within a dry slot.
MVFR ceilings return on Saturday across the region, with gusty
winds veering from SW to NW along a frontal passage midday
Saturday.
&&
.FIRE WEATHER...
Issued at 158 PM CDT Fri Mar 14 2025
Elevated to critical fire weather conditions are still expected this
afternoon. If mixing maximizes, could see some RH readings below 30
percent in NE IA late this afternoon per 14.12z HREF. While this is
above strict criteria, presence of dry fine fuels and strong south-
southeasterly gusts to 45 mph suggests the potential for rapid,
difficult to control would exist. Have therefore retained Red Flag
Warning there and continued to mention elevated for much of the rest
of the area. For any fires that do break out, crews should be aware
that a line of thunderstorms with erratic, rapidly changing gusts to
perhaps 70 mph should sweep through the area this evening. The good
news is that these rains should provide some wetness to the
fuels.
&&
.CLIMATE...
Issued at 400 AM CDT Fri Mar 14 2025
Record Temperatures for Today, 3/14 (Record / Forecast):
Maximum Minimum
------------------------------------------------------------------
Rochester, MN 74 (2012) / 73 49 (2012) / 49
La Crosse, WI 75 (2012) / 78 49 (1990) / 50
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Red Flag Warning until 8 PM CDT this evening for IAZ008>010-
018-019-029-030.
&&
DISCUSSION...Ferguson/Naylor
AVIATION...JAW
FIRE WEATHER...Ferguson
CLIMATE...SkowHazardous weather outlook, Mar 14, 4:32 PM CDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 432 PM CDT Fri Mar 14 2025 WIZ017-029-160145- Taylor-Clark- 432 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...This evening and Tonight A line of thunderstorms may affect the region tonight after 10 pm. A few storms may be capable of producing strong wind gusts and small hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Confidence is increasing in a band of moderate to heavy snow falling from late Tuesday night into Thursday morning. Details on snow amounts will be refined over the next few days. .SPOTTER INFORMATION STATEMENT... While spotter activation may not be utilized overnight, any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>010-018-019-029-030-160145- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton- 432 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of north central Iowa and northeast Iowa. .DAY ONE...This evening and Tonight A Red Flag Warning for critical fire weather conditions is in effect for this afternoon. Please see this product for more information. A line of thunderstorms moves through after 7 pm this evening. Damaging winds of 60 to 70 mph, locally higher in spots, are the primary hazard. Small hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Confidence is increasing in a band of moderate to heavy snow falling from late Tuesday night into Thursday morning. Details on snow amounts will be refined over the next few days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-MNZ079-086>088-094>096-WIZ032>034-041>044-053>055-061- 160145- Allamakee-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 432 PM CDT Fri Mar 14 2025 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This evening and Tonight Elevated fire weather conditions are expected this afternoon due to the combination of strong winds, falling humidity values, and dry fuels. A line of thunderstorms moves through after 7 pm this evening. Damaging winds of 60 to 70 mph, locally higher in spots, are the primary hazard. Small hail is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Confidence is increasing in a band of moderate to heavy snow falling from late Tuesday night into Thursday morning. Details on snow amounts will be refined over the next few days. .SPOTTER INFORMATION STATEMENT... While spotter activation may not be utilized overnight, any severe weather reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. JAW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 7:13 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Floyd, Mitchell | 47 min |
| Mar 14, 8:05 PM CDT | Severe Thunderstorm Warning | ARX | Fayette | 40 min |
| Mar 14, 8:22 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Fayette, Howard, Winneshiek | 40 min |
| Mar 14, 9:29 PM CDT | Special Weather Statement | ARX | Clayton | 31 min |
| Mar 14, 9:56 PM CDT | Special Weather Statement | ARX | Allamakee | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.